Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV, Allergies, & Starting Treatment
Feb 6, 2005

Hello, I was diagnosed HIV positive and my Infectious Disease doctor is estimating that I've been infected since the late '90s. My last labs showed my CD4s @ about 250ish, and my VL @ 80,000. My doctor has written out a prescription for me to start taking medicine to help control the virus at this point. My script is for: Truvada, and Viramune. From what I've read, Truvada seems to be quite new. And also from what I've read, quite scary. The list of side effects is 3 pages long, one side effect being "death". I am not sure about the Viramune. The side effects there were also just as dramatic. I am 28 years old, 175 lbs, 6'2", in very good shape. I work out with weights every day and am very in-tune with my body. I am afraid of the side effects and the wasting, etc. I also have very severe allergies. I'm basically allergic to the planet. Seriously. However, it's always been controllable with OTC medicines like Claritin or Zertec or whatever. This past May, my allergies went NUTS. I have hives all over my body unless I am applying hydrocortizone creme, my ears are filled with fluid and my sinuses are completely swelled closed. I am wondering if this ridiculous, uncontrollable allergy symptom outbreak is because my CD4s are low. Also, my tonsils are incredibly large, to the point where they are going to take them out next week, along with my adnoids. I am wondering, #1, if this proposed HIV medicine regime is a good one, what you suggest, and #2, if you think that my allergies and the allergy symptoms may clear up once my CD4 levels get back to a normal number. I have seen numerous allergists, and no one can help me. No medicine helps whatsoever. And my HIV doctor now wants me to begin treatment.

Please let me know of any insight you may have. Thank you in advance. I don't know where else to ask these questions.

Best to you, and the other doctors and people that keep this site up-

Jason.

Response from Dr. Young

Jason, thanks for your questions and comments.

Having worsening allergies is not unusual at all in persons with HIV-- indeed, it's not uncommon for me to have newly diagnosed patients sent to me from ear, nose and throat doctors who were taking care of patients with severe sinus or allergy problems. It's been my experience that some, but not always all, allergy issues improve after starting up on HIV medications. So hopefully, you're will improve.

Truvada (tenofovir/FTC)and nevirapine are both widely prescribed treatments in the US; non-nuke regimens that include either efavirenz (Sustiva) or nevirapine (Viramune) have been the mainstay of first-line treatments, though PIs are regaining momentum recently. Truvada shouldn't be a scary thing-- in the huge majority of patients, there are little, if any initial side effects and the potency of the drug combo is excellent. Nevirapine is associated with rash and in a small minority of patients can cause liver toxicity (particularly among persons with higher CD4 cell counts). It may be that you've confused the "death" commentary-- there have been deaths associated with liver toxicity and the use of nevirapine. Fortunately, these cases are very rare and are more common among women with CD4 counts that are greater than 250. In our hands, nevirapine has been very well tolerated, particulary among persons with counts below 250. Lastly, before I run off and write prescriptions for non-nukes in my patients, I'd like to know as best possible that there isn't any evidence of acquired non-nuke resistance-- about 5-10% of our treatment naive patients have unfortunately become infected with resistant virus.

The combination of Truvada + nevirapine has not been very well evaluated in prospective clinical trials-- most of the clinical study data comes from the analysis of a trial that used Truvada with efavirenz (Sustiva); FTC has been studies with nevirapine as well. Tenofovir should be used cautiously among patients with kidney injury, since there is a small potential for relative overdosing of the medication in these individuals; nevirapine should be used cautiously (or avoided) in persons with liver injury (I tend to avoid its use in persons with active hepatitis B or hepatitis C).

Overall though, provided that you don't have baseline drug resistance or risk factors for toxicity, there should be little to doubt that the experiences of the individual drugs shouldn't add up to a good combination in your case. I'd be sure to have follow up lab and clinical evaluations in the weeks after starting up on medications.

Good luck, thanks for reading. BY



Previous
Resistance now or later
Next
HIV, Herpes and Neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement